COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Back to Search Results |
| Catalog Number |
ZISV6-35-125-7-80-PTX |
| Medical Device Problem Code |
Off-Label Use (1494)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
09/09/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
Event or Problem Description
Physician was attempting to place a 7mm/80mm zilver ptx in a patient¿s transverse sinus (off of ifu).When scrolling the thumb wheel back to deploy the stent the wheel stopped turning leaving half of the stent deployed and half of the stent undeployed.I was called and with the situation described i instructed them to take apart the handle and pull on the wire inside to finish deploying the stent.After that did not work, they facetimed me and i saw that the sheath looked to be severed.That was unknown before i instructed them to pull the wire inside of the handle.They asked me to come in to try to help.While thirty minutes out from the hospital i asked for an update, and they said vascular surgery came by and pulled it out.The sheath came out with all the pieces attached but broke the stent.Half of the stent is retained in the patient with no issue as of this moment.When i looked at the device, the outer sheath was broken, the inner piece that retracts was broken and unwound, and the nose cone was still attached with pieces of the broken stent.They have the device to send back but i was told the hospital must look at the device first before it¿s turned over to me.I said it would be best if we looked at it first, but they kept it.I was told that i can have it to send in when they are done.Things to note: they tried to deploy the stent without a wire through the system there was an 8fr tracstar ldp catheter that the zilver ptx was placed through, not a sheath.The inner lumen on the box of this catheter reads 2.24mm (i have a picture of the box) the physician noted that the red safety was very hard to depress and once depressed a very loud click was heard.Vascular surgery came by and pulled it out.The sheath came out with all the pieces attached but broke the stent.Half of the stent is retained in the patient with no issue as of this moment.The following information has been requested via email on 11sep2024.At what stage of the procedure did the complaint occur? stent placement details of the wire guide used (name, diameter, hyrdophyllic)? n/a details of access sheath used (name, fr size, length)? n/a what was the target location for the stent? transverse sinus did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a was the device used percutaneously? n/a was the approach ipsilateral or contralateral? n/a was the stent deployed smoothly / without resistance? no-if no, please detail any difficulty experienced during deployment: - see description of event was resistance encountered when advancing the wire guide to the target location? n/a-what artery was the stent placed in? n/a was the delivery system pushed during deployment? was the stent fully deployed from the delivery system prior to removal of the delivery system? no did the patient require any additional procedures as a result of this event? yes what intervention (if any) was required? see description of event was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? yes please specify if yes: see description of event.The following information has been requested via email on 11sep2024.1.What was the date of the occurrence? on (b)(6) 2024.2.On what date were you notified? on (b)(6) 2024.3.Will the facility be reporting this to a government agency (fda, competent authority, etc.) no 4.Is an acknowledgment letter (formal notification of the complaint being received) required? no 5.Is any account action needed (credit, no charge replacement, no action, investigation results, etc.¿)? no 6.Are images of the device or procedure available? yes 7.Was the product inspected for kinks or damage before use? unknown 8.Was the device flushed through both flushing port before the procedure, as per ifu? no, they only flushed wire port, they did not hold their finger over the tip and flush again 9.Was predilation performed ahead of placement of the stent? no 10.Was postdilution performed after the placement of the stent? no 11.Was resistance encountered when advancing the delivery system to the target location? no 12.How did the physician deal with this resistance? n/a 13.Did the tip of the delivery system cross the target location? yes 14.Was the delivery system tracked around a tight angle in the patient anatomy? yes 15.Was the delivery system damaged/kinked/twisted during deployment? yes, the system stopped deploying the stent and the outer sheath separated 16.Was the handle pulled towards the hub during deployment? unkown 17.Can you provide any patient information (age, weight, gender, preexisting conditions)? no 18.Did any unintended section of the device remain inside the patient¿s body? yes a.If yes, please describe.The stent broke and half was retained and half was removed 19.Was the patient hospitalized or was there prolonged hospitalization? no 20.Has the complainant reported any adverse effects on the patient due to this occurrence? no 21.Has the complainant reported that the product caused or contributed to the adverse effects? no a.Please specify adverse effects and provide details.22.If not with the device in question, how was the procedure performed and/or finished? n/a.
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.Device evaluation: 1 unit of lot number c2206393 of zisv6-35-125-7-80-ptx was returned opened in its original packaging.With the information provided, a physical examination and document based investigation was conducted.Input received from the product manager confirmed one of the components returned to be an additional flushing port/device added to a catheter/sheath.Manufacturing records: prior to distribution, all zisv6-35-125-7-80-ptx devices are subjected to functional checks and visual inspection to ensure device integrity.A review of the manufacturing records for zisv6-35-125-7-80-ptx device of lot number c2206393 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: a review of the manufacturing records for the zisv6-35-125-7-80-ptx device confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c2206393.Instructions for use and label: it should be noted that the instructions for use (ifu0118) states the following: "the zilver ptx drug-eluting stent is indicated for improving luminal diameter for the treatment of de novo or restenotic symptomatic lesions in native vascular disease of the above-the-knee femoropopliteal arteries having reference vessel diameter from 4 mm to 7 mm and total lesion lengths up to 300 mm per patient." under device description it states, "the stent is loaded 2.1mm (6 french) delivery sheath.(ifu0118) as per the precautions of the ifu; "a 0.035inch (0.089mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system." image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause could be attributed to abnormal use.The user has not complied with the requirements of the ifu with respect to the intended use of the device.From the information reported it is known that the user attempted to place the device in patient¿s transverse sinus.This is not the intended area of use for the device.Instructions for use states that the zilver ptx drug eluting peripheral stent is indicated improving luminal diameter for the treatment of de novo or restenotic symptomatic lesions in native vascular disease of the above-the-knee femoropopliteal arteries.There was also secondary use error of using an 8french tracstar ldp catheter (intracranial access catheter) which is considered use error as the stent should be loaded on a 6french sheath in addition to no 0.035inch wire guide being used during the procedure.Engineering input confirmed that the events reported were abnormal use and use error, in addition to these failure modes likely contributing to the device malfunctioning and the cascading damage that was observed on the returned device in the lab evaluation.Confirmation of complaint: complaint is confirmed based on customer and/or rep testimony.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: according to the customer, the wheel stopped turning leaving half of the stent deployed and half of the stent undeployed.Confirmed quantity of 1 device, confirmed used.According to the initial report, the vascular team attempted removal of the stent but this was unsuccessful and half of the remaining stent remains inside the patient, however there have been no adverse effects reported so far.Investigation findings conclude that a definitive root cause could be attributed to abnormal use.The user has not complied with the requirements of the ifu with respect to the intended use of the device.From the information reported it is known that the user attempted to place the device in patient¿s transverse sinus.This is not the intended area of use for the device.Instructions for use states that the zilver ptx drug eluting peripheral stent is indicated improving luminal diameter for the treatment of de novo or restenotic symptomatic lesions in native vascular disease of the above-the-knee femoropopliteal arteries.There was also secondary use error of using an 8french tracstar ldp catheter (intracranial access catheter) which is considered use error as the stent should be loaded on a 6french sheath in addition to no 0.035inch wire guide being used during the procedure.Engineering input confirmed that the events reported were abnormal use and use error, in addition to these failure modes likely contributing to the device malfunctioning and the cascading damage that was observed on the returned device in the lab evaluation.
Event or Problem Description
A supplemental report is being submitted due to the completion of the investigation on 04-nov-2024.The following information has been requested & received via email on (b)(6)2024.The information in the description of event states that the physician tried to deploy the stent without a wire through the system, however there appears to be a 0.014inch wire attached to one broken section of the distal inner and flla that was returned to cirl? that¿s what was told regarding the deployment.They said there wasn¿t any wire in the system when the physician was trying to deploy the stent.Would assume that wire was involved in the troubleshooting part of the case, trying to remove the system from the patient.